Idaho, 2013Heavy Snow in Idaho, February 22 to 23, 2013
February 22 to 23, 2013 · NWS OTX · 2 events in 2 counties and zones
A potent and moist Pacific storm system slammed into the Inland Northwest from the afternoon hours of February 22nd through midday on the 23rd. A combination of moist isentropic ascent coupled with strong orographic flow resulted in heavy mountain snow across the mountains of Northern Idaho.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent and moist Pacific storm system slammed into the Inland Northwest from the afternoon hours of February 22nd through midday on the 23rd. A combination of moist isentropic ascent coupled with strong orographic flow resulted in heavy mountain snow across the mountains of Northern Idaho. Snow levels started off near valley floors but eventually rose near 3000 feet as warmer air punched into the region. Valley locations received between one to four inches of snow while eight to twelve inches fell in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 11:02 AM PST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 22, 11:02 AM PST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1102 AM PST Fri Feb 22 2013
.SYNOPSIS...A strong and wet storm system will plow into the
Pacific Northwest today and tonight. This will result in windy
conditions and heavy snow in the mountains. Mountain snow showers
will likely linger into Saturday afternoon. A very short break in
the active weather is possible early Sunday, before another
frontal system brings increasing chances for rain and snow to the
region on Monday. This active late winter weather pattern will
continue through the next week.
&&
.DISCUSSION...
Morning update: The forecast from overnight is generally on track.
This update was mainly to tweak the POPs and snow amounts for this
afternoon into tonight. The HRRR model did not resolve the warm
front that moved through this morning, but does seem to be doing a
mush better job with the cold front pushing into the Pac NW this
morning. Area web cams this morning did show some light
accumulations across the Spokane Area, in Pullman and in the
valleys of the Idaho Panhandle and in the Northeast Mountains.
This initial band has shifted into the Idaho Panhandle with
increasing isentropic ascent and moisture pushing in behind the
warm front. Surface pressure gradients will increase as the cold
front pushes onshore. This will result in increasing southerly to
southeasterly winds and warm air advection. Winds at Spokane
International have already began to pick up to around 15 mph with
gusts up to around 25 mph. These winds are beginning to move into
Okanogan Valley and up into the valleys of the Northeast Mountains
and into the ID Panhandle, including up the Purcell Trench.
Surface temperatures have risen just above freezing across these
valley locations. Dew point temperatures are hovering right at or
just below freezing, so we will likely still see some snow for
places like Spokane, Pullman, Coeur d'Alene, Sandpoint and
Colville for a few more hours. However, the warm temperatures will
result in snow melting as it hits the surface and I don't expect
much in the way of any impacts due to snow through the rest of
this morning into this evening.
Strong westerly flow will create a rain shadow just east of the
Cascades for locations like Moses Lake, Wenatchee and into Omak.
Radar shows some returns over these areas, so a few hundreds of an
inch will be possible. Chances for precipitation will decrease for
these areas after about 1 PM with the focus of the precip over the
eastern half of the forecast area, except for right along the
Cascade crest. The cold front is expected to push across the
region this evening and drier air behind the front will result in
precip shutting off across the basin into the Spokane Area through
this period. Snow amounts did not change much across the
mountains; although the Northeast Mountains may have a hard time
reaching warming criteria. I do not anticipate making any changes
to our winter weather highlights at this time even with the
slightly less accumulations in the Northeast Mountains.
We may need to consider issuing some wind highlights with 850 mb
winds up around 40 to 50 knots across the Columbia Basin into the
Palouse and into the Northeast Blue Mountains. The question will
be if we see enough mixing for these stronger winds to reach the
surface. In the warm sector of this system through this afternoon,
I do not anticipate enough mixing for an advisory. However, with
the passage of the cold front this evening, we will see a better
potential for some stronger winds mixing down to the surface. High
resolution models indicate the strongest winds and best
possibility for advisory criteria wind speeds to develop into the
Palouse and along the foothills of the Northeast Blue Mountains.
No wind highlights will be issued at this time, but will
reconsider with the afternoon package. /SVH
&&
.AVIATION...
18Z TAFS: Local radar shows the warm front moving through my
eastern zones at 0930 and will continue to push east through the
remainder of the morning. Low clouds and moderate snow will result
in mountain obscurations the remainder of the afternoon. Further
west Rain and snow showers will continue to form and push east
across the basin and into the eastern highlands through the
afternoon resulting in varying conditions. A cold front will
approach from the west with fropa at KEAT between 23z-01z and
KGEG between 03z-06z. All TAF sites will see a 2-3 hour period of
heavier precipitation and mainly as rain. Conditions are expected
to dry out behind the front. Expect increasing pre-frontal winds
out of the south-southwest through the afternoon with peak winds
with and just behind fropa this afternoon and evening. Sustained
winds of 15-20kts with gusts 25-30kts will be likely at all TAF
sites through at least 12z. /Tobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 39 29 40 26 37 29 / 100 60 20 10 20 40
Coeur d'Alene 39 30 38 27 37 29 / 100 100 30 10 20 40
Pullman 43 32 39 27 39 30 / 100 100 50 20 30 30
Lewiston 51 35 48 31 45 34 / 40 50 50 20 10 20
Colville 40 27 41 24 39 25 / 100 30 20 10 20 40
Sandpoint 39 29 38 25 34 28 / 100 100 50 10 30 50
Kellogg 36 29 37 26 35 28 / 100 100 80 30 30 50
Moses Lake 50 31 49 28 46 31 / 60 10 10 0 10 20
Wenatchee 45 30 46 28 43 32 / 70 40 10 0 10 20
Omak 39 23 41 19 35 26 / 60 10 10 10 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 7 PM PST Saturday for Central
Panhandle Mountains.
Winter Weather Advisory until 10 AM PST Saturday for Lewis and
Southern Nez Perce Counties.
Winter Storm Warning until 4 AM PST Saturday for Northern
Panhandle.
WA...Winter Storm Warning until 4 AM PST Saturday for Northeast
Mountains.
Winter Weather Advisory until 10 AM PST Saturday for East Slopes
Northern Cascades.
Winter Storm Warning until 7 PM PST Saturday for Northeast Blue
Mountains.
&&Hazardous weather outlook, Feb 22, 6:04 AM PST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PST FRI FEB 22 2013
IDZ002-003-026-WAZ032>036-041-043-044-231415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001-004-027-WAZ031-037-038-042-231415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
604 AM PST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HEAVY SNOW ACCUMULATIONS AND VERY WINDY CONDITIONS WILL OCCUR
TODAY THROUGH SATURDAY IN THE MOUNTAINOUS AREAS SURROUNDING THE
COLUMBIA BASIN. VALLEY TOWNS IN THE CASCADES AND IDAHO PANHANDLE
MOUNTAINS MAY RECEIVE 2 TO 5 INCHES OF SNOW...WITH MORE THAN A
FOOT OF SNOW LIKELY IN THE MOUNTAINS. VERY GUSTY WINDS OF 40 TO 50
MPH WILL PRODUCE BLOWING AND DRIFTING OF SNOW ON EXPOSED MOUNTAIN
RIDGES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Heavy Snow, Central Panhandle Mountains
- When
- February 22, 1:00 PM PST to February 23, 4:00 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Heavy Snow, Northern Panhandle
- When
- February 22, 1:00 PM PST to February 23, 4:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 22 to 23, 20131 death · $25,000 · 2 events
- Flash Flooding in Alabama, February 22 to 23, 2013$75,000 · 15 events
- Hail and Damaging Wind in Louisiana, February 22, 2013$21,000 · 1.75 in hail · 7 events
- Winter Weather in Virginia, February 22 to 23, 201317 events
- Winter Weather in Maryland, February 22 to 23, 201312 events
- Winter Weather in West Virginia, February 22 to 23, 201311 events
- High Wind in Montana, February 22 to 25, 201370 kt wind · 11 events
- Winter Weather in Michigan, February 22 to 23, 201310 events
- High Wind in Wyoming, February 22 to 23, 201352 kt wind · 9 events
- Winter Weather in Ohio, February 22, 20138 events
- Winter Storm and Heavy Snow in Idaho, February 22 to 23, 20136 events
- Winter Weather in Michigan, February 22, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432071, 432072.